Thunderstorm Wind, Harper
- When
- March 2, 4:40 PM CST
- Where
- Harper County, 10 mi SSW of Anthony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.016, -98.099
A powerful cold front surged into warm moist air across South Central Kansas the afternoon of March 2nd, spawning severe thunderstorms. The line of thunderstorms erupted on the cold front and produced damaging winds of 60 to 70 mph, however, a channeled microburst of 100 mph occurred in Cowley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful cold front surged into warm moist air across South Central Kansas the afternoon of March 2nd, spawning severe thunderstorms. The line of thunderstorms erupted on the cold front and produced damaging winds of 60 to 70 mph, however, a channeled microburst of 100 mph occurred in Cowley County. Golf ball sized hail and even an EF0 tornado occurred with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 2, 2:56 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 256 PM CST SUN MAR 2 2008 .DISCUSSION... MAIN FORECAST CONCERNS ARE AGAIN RELATED TO THIS WEEKENDS STORM SYSTEM...SEVERE WEATHER CHANCES...WINDS AND ACCUMULATING SNOWFALL CHANCES. TONIGHT: THUNDERSTORMS BEGAN THIS MORNING IN SOUTHWESTERN KANSAS AND NORTHWEST OKLAHOMA AND MOVED INTO THE FORECAST AREA BY EARLY AFTERNOON. THE SURFACE COLD FRONT HAS MADE IT THROUGH HUTCHINSON AND SALINA BY 19Z AND SHOULD BE NEAR (IF NOT THROUGH) CHANUTE AT 00Z. MODELS HAVE BEGUN TO BACK OFF SOME ON QPF AMOUNTS...BUT SIGNIFICANT RAINFALL (ONE TO TWO INCHES) STILL LOOKS REASONABLE ESPECIALLY ACROSS SOUTHEAST KANSAS WHERE THE FLOOD WATCH IS IN EFFECT. SEVERE THUNDERSTORMS (MAINLY LARGE HAIL AND STRONG WINDS) WILL BE POSSIBLE GENERALLY ALONG THE COLD FRONT...ALTHOUGH JUST BEHIND THE FRONT THERE COULD BE SOME LARGE HAIL AS WELL. WINDS HAVE BEEN GUSTY BOTH AHEAD OF AND BEHIND THE FRONT...AND WITH THE VERY TIGHT PRESSURE GRADIENT CONTINUING THIS EVENING AND WINDS ALOFT BEING 50 TO 60 KNOTS...THE CURRENT WIND ADVISORY IN CENTRAL KANSAS WILL CONTINUE AS IS. FURTHER SOUTH...WINDS SHOULD WEAKEN TO BELOW ADVISORY CRITERIA THIS EVENING. AS TEMPERATURES FALL BEHIND THE FRONT...THE RAIN WILL CHANGE OVER TO SNOW IN CENTRAL KANSAS THIS EVENING AND THEN SOUTH CENTRAL KANSAS OVERNIGHT. CENTRAL KANSAS COULD SEE 1 TO 2 INCHES OF SNOW WITH BLOWING AND DRIFTING...AND SOME LOCALLY HIGHER AMOUNTS. THERE IS SOME CONCERN THAT THE FASTER FRONTAL MOVEMENT WILL CAUSE LOWER SNOWFALL TOTALS...AND THAT IS A POSSIBILITY. HOWEVER WOULD RATHER LEAVE HEADLINES AS THEY ARE AND MAKE CHANGES WHEN NECESSARY. EVEN IF TOTAL ACCUMULATIONS ARE LESS THAN 2 INCHES...THE STRONG WINDS WILL CAUSE EVEN LIGHT AMOUNTS OF SNOW TO BLOW AROUND. MONDAY-MONDAY NIGHT: THE SNOW SHOULD END ACROSS CENTRAL KANSAS BY MONDAY MORNING...BUT LIGHT SNOW COULD LINGER ACROSS SOUTHEAST KANSAS THROUGH THE DAY AND EVEN INTO MONDAY NIGHT IN THE FAR SOUTHEAST COUNTIES. ANY SNOWFALL ACCUMULATIONS IN SOUTHEAST KANSAS SHOULD BE LIGHT...GENERALLY LESS THAN 1/2 INCH. AT THIS TIME IT STILL LOOKS LIKE THE HEAVY SNOWFALL WILL REMAIN TO OUR SOUTHEAST. STRONG SUBSIDENCE SHOULD ALLOW CLOUDS TO CLEAR ACROSS CENTRAL KANSAS AND MUCH OF SOUTH CENTRAL KANSAS THROUGH THE DAY. THE LOCATIONS THAT SEE SUNSHINE SHOULD WARM UP SOME...BUT ANY SNOW COVER WILL HOLD TEMPERATURES DOWN. TUESDAY-SATURDAY: ANOTHER LOW WILL TRACK THROUGH THE MIDWEST ON WEDNESDAY...HOWEVER THIS ONE WILL HAVE MUCH LESS MOISTURE TO WORK WITH. THERE WILL BE CLOUDS...BUT PRECIPITATION CHANCES ARE STILL PRETTY LOW ACROSS CENTRAL AND SOUTHEAST KANSAS. WHILE THE GENERAL PATTERN HAS BEEN CONSISTENT IN THE GFS FOR WEDNESDAY...THE 12Z GFS IS TRENDING TOWARD MORE MOISTURE AND IS NOW SHOWING SOME LIGHT PRECIPITATION WEDNESDAY AFTERNOON. WE WILL LEAVE PRECIPITATION CHANCES OUT OF THE FORECAST FOR NOW...BUT THIS WILL NEED TO BE MONITORED FURTHER. TEMPERATURES WILL BE IN THE MID-40S FOR THE MIDDLE OF THE WEEK...BUT COULD APPROACH 60 DEGREES NEXT WEEKEND. SCHRECK && .AVIATION... FOR THE 18Z TAF SUITE...A STRONG COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND JUST BEHIND THE FRONT...SOME OF WHICH COULD BE STRONG TO LOCALLY SEVERE. MVFR CIGS WILL PREVAIL ACROSS MOST OF THE AREA BY LATE AFTERNOON AND THIS EVENING. THE PRECIP IS EXPECTED TO CHANGE TO SNOW AS COLDER AIR MOVES IN BEHIND THE FRONT BY LATE EVENING AND OVERNIGHT...WITH OCCASIONAL IFR CIGS POSSIBLE. STRONG NORTH WINDS WILL ALSO DEVELOP BEHIND THE COLD FRONT THIS EVENING AND OVERNIGHT. CONDITIONS IMPROVING TO VFR EXPECTED BY END OF VAILD PERIOD. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 31 36 22 48 / 100 20 0 0 HUTCHINSON 30 38 21 49 / 100 10 0 0 NEWTON 31 36 21 47 / 100 20 0 0 ELDORADO 32 35 22 46 / 100 30 10 0 WINFIELD-KWLD 32 36 23 47 / 100 30 10 0 RUSSELL 25 40 18 52 / 100 10 0 0 GREAT BEND 26 40 18 53 / 100 10 0 0 SALINA 28 38 18 48 / 100 10 0 0 MCPHERSON 29 37 20 48 / 100 10 0 0 COFFEYVILLE 34 34 23 45 / 100 80 40 0 CHANUTE 33 34 22 44 / 100 80 30 0 IOLA 33 34 22 43 / 100 70 30 0 PARSONS-KPPF 34 34 22 44 / 100 80 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR KSZ052-053-069>072- 093>096-098>100. WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ052-053- 068>072-083-092>096-098>100. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST MONDAY FOR KSZ052-053-068-069-082-083-091-092. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST MONDAY FOR KSZ032-033-047>051-067. WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>050. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 321 PM CST SUN MAR 2 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 321 PM CST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION THROUGH THE EVENING HOURS. LARGE HAIL...STRONG WINDS UP TO 60 MPH...AND HEAVY RAINFALL WILL ALL BE POSSIBLE FROM THIS ACTIVITY AS IT SPREADS SOUTHWARD INTO SOUTHERN KANSAS. IN ADDITION...THE HEAVY RAINFALL COULD CAUSE SOME FLOODING PROBLEMS OVER SOUTHERN KANSAS...PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. VERY STRONG WINDS WILL ALSO AFFECT MUCH OF THE REGION FOR TODAY AND TONIGHT...PLEASE REFER TO LATEST WIND ADVISORY FOR MORE DETAILED INFORMATION. COLD AIR WILL FILTER SOUTHWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT...CHANGING THE RAIN OVER TO SNOW LATE THIS EVENING IN CENTRAL KANSAS...WITH RAIN CHANGING OVER TO SNOW AFTER MIDNIGHT FOR SOUTH CENTRAL KANSAS. PLEASE SEE LATEST WINTER WEATHER ADVISORY FOR DETAILS ON SNOW AMOUNTS AND LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY INTERMITTENT LIGHT SNOW WILL AFFECT SOUTHEAST KANSAS ON MONDAY MORNING AND COULD INCREASE BY MONDAY NIGHT...AS A STORM SYSTEM MIGRATES NORTHEAST FROM WEST TEXAS INTO OKLAHOMA. PLEASE STAY TUNED FOR ADDITIONAL UPDATES OR CHANGES ON THE TRACK OF THIS WINTER STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING...SOUTH OF A HUTCHINSON TO MARION LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1249 PM CST SUN MAR 2 2008 KSZ067-082-021915- KINGMAN-RENO- 1249 PM CST SUN MAR 2 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND RENO COUNTIES... AT 1243 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM ABBYVILLE TO NASHVILLE...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 115 PM CST SUN MAR 2 2008 KSZ051-067-021945- MCPHERSON-RENO- 115 PM CST SUN MAR 2 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHWEST MCPHERSON AND RENO COUNTIES... AT 113 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HUTCHINSON...AND MOVING NORTHEAST AT 40 MPH. WINDS TO 50 MPH HAVE BEEN REPORTED WITH THIS STORM. DIME SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 329 PM CST SUN MAR 2 2008 KSZ052-053-022200- CHASE-MARION- 329 PM CST SUN MAR 2 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE AND MARION COUNTIES... AT 326 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MARION...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Vance AFB radar (KVNX), 31 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
13 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
A trained spotter estimated thunderstorm wind gusts of 70 mph. This caused several large tree limbs to be downed. Pea sized hail was also reported.
The tornado touched down briefly in an open field causing no damage. The report was submitted via KWCH TV.
Several tree limbs were downed in the town of Argonia.
Half inch sized hail was also reported.
Thunderstorm wind gusts caused extensive damage to several locations along the path of the channeled microburst. Damage included but was not limited to, blowing the second story of a barn off, tearing the front portion of a homes roof off, caving in part of a silo, flipping a plane over at the air strip, and completely destroying a metal pole barn.
Thunderstorm winds, estimated to be between 60 and 70 mph knocked power lines and power poles down for three quarters of a mile along southwest 170th and Cole Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88140, 88128, 88141, 88130, 87859, 88151, 88129, 88142, 88143, 88145, 88146, 88147, 88149, 88150, 88131, 88134.